Customize your JAMA Network experience by selecting one or more topics from the list below.
Roth DB, Chieh J, Spirn MJ, Green SN, Yarian DL, Chaudhry NA. Noninfectious Endophthalmitis Associated With Intravitreal Triamcinolone Injection. Arch Ophthalmol. 2003;121(9):1279–1282. doi:10.1001/archopht.121.9.1279
Intravitreal injection of triamcinolone has been advocated to treat exudative macular diseases such as macular edema and choroidal neovascularization.
To describe 7 patients who developed a clinical picture simulating endophthalmitis after intravitreal triamcinolone injection.
Intravitreal triamcinolone injections were performed to treat refractory cystoid macular edema or diffuse macular edema associated with diabetic retinopathy, macular pucker, branch retinal vein occlusion, or pseudophakia. One patient received an injection in an attempt to treat exudation associated with occult choroidal neovascularization.
Preinjection visual acuity ranged from 20/50 to 20/400. An extensive inflammatory response developed 1 to 2 days after injection in all 7 eyes. Five eyes had previously undergone vitrectomy. Four eyes had a layered hypopyon. All 7 eyes had an anterior chamber cellular reaction and vitritis. Visual acuity ranged from 20/400 to hand movements. The first 6 patients were treated for presumed endophthalmitis with vitreous cultures and intravitreal injections of antibiotics. All 6 cultures were negative for any organisms, and the eyes resolved their inflammatory response, with recovery to preinjection visual acuity or better. The seventh patient was treated with topical prednisolone without antibiotic therapy, and the inflammation resolved, with resolution of the macular edema seen before the intravitreal triamcinolone injection.
It may be appropriate to closely observe noninfectious, toxic endophthalmitis in patients treated with intravitreal triamcinolone before assuming it to be infectious, especially in the absence of eye pain.
Create a personal account or sign in to: